California, 2003High Wind in California, March 28 to 29, 2003
March 28 to 29, 2003 · NWS SGX · 5 events in 5 counties and zones
This two day wind event began with strong northwest winds following a cold front moving across Southwest California. Then as high pressure built over the Great Basin, a Santa Ana wind developed.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This two day wind event began with strong northwest winds following a cold front moving across Southwest California. Then as high pressure built over the Great Basin, a Santa Ana wind developed. Most of the wind damage was from trees blowing onto roads, and falling on cars and power lines. A semi-tractor trailer was blown over on Interstate 8 in the San Diego Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 27, 9:30 PM PST, 6 hours earlier.
Area forecast discussion, Mar 27, 9:30 PM PST, 6 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
930 PM PST THU MAR 27 2003
.SYNOPSIS...OFFSHORE FLOW WILL CAUSE LOCAL GUSTY SANTA ANA WINDS
THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES TONIGHT INTO SUNDAY.
MOSTLY CLEAR SKIES AND MUCH WARMER WEST OF THE MOUNTAINS. LOW PRESSURE
ALOFT WILL BRING MORE CLOUDS AND COOLING NEXT WEEK.
.DISCUSSION...THERE WERE A FEW HI CLOUDS THIS EVE...OTHERWISE CLEAR
SKIES. 00Z NKX SOUNDING HAD A VERY WEAK INVERSION BASED NEAR 1500 FT
WITH DRY NW WINDS ALOFT. WARMING ALOFT...ESPECIALLY NEAR 650 MB.
GRADIENTS TRENDING OFFSHORE AND ALREADY ABOUT -10 MB SAN-TPH AND SOME
N-NE WINDS STARTING TO SHOW UP IN THE INLAND EMPIRE AND SNA MOUNTAINS.
UPPER...THERMAL AND GRADIENT SUPPORT FOR SANTA ANA WINDS WILL CONTINUE
TO BUILD INTO FRIDAY MORNING. THIS OFFSHORE FLOW WILL CONTINUE THROUGH
SAT WITH THE STRONGEST WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES FRI AND SAT MORNINGS. WEAKER ELY WINDS WILL PERSIST IN THE SAN
AREA INTO SUN AM WHILE CONTINUING TO DECREASE IN THE NRN AREAS.
CURRENT WIND ADVISORIES LOOK GOOD. MAY GET SOME GUSTS TO WARNING
STRENGTH BELOW THE CAJON PASS AND IN SNA MAINTAINS AT TIMES. MUCH
WARMER W OF THE MOUNTAINS WITH THE WARMEST DAYS SAT AND SUN. CAA WILL
DELAY WARMING IN THE MOUNTAINS AND DESERTS UNTIL SUN WHEN THE OFFSHORE
FLOW WEAKENS AND UPPER RIDGE OVER THE W COAST SHIFT INLAND. THERE WILL
CONTINUE TO BE SOME HI CLOUDS AT TIMES.
LONGER RANGE PROGS INDICATE A LARGE UPPER TROUGH WILL GRADUALLY DEEPEN
OVER THE WRN US EARLY NEXT WEEK. THIS WILL GENERALLY BRING MORE CLOUDS
AND COOLING MON THROUGH THU. JUST SLIGHT WARMING FRI AS THE TROUGH
SHIFTS E AND HEIGHTS BEGIN TO RECOVER. COULD BE SOME DRIZZLE FROM A
DEEP MAINE LAYER THU AM AND WILL HAVE TO WATCH FOR THE POSSIBILITY OF
MORE WIDESPREAD LIGHT PRECIP THU. HOWEVER...STILL TOO FAR OUT AND
UNCERTAIN TO INCLUDE PRECIP IN ZONES.
.SAN...WIND ADVISORIES...SEE LAXNPWSGX.
ATKIN
Hazardous weather outlook, Mar 27, 6:00 AM PST, 21 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-281400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU MAR 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
WIND ADVISORY FOR
APPLE AND YUCCA VALLEYS-
WIND ADVISORY FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
HIGH WIND WATCH FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
POSSIBLE HIGH WINDS...
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
SAN DIEGO COUNTY MOUNTAINS...
FRIDAY THROUGH SATURDAY.
POSSIBLE FIRE WEATHER DANGER DUE TO STRONG WINDS AND LOW HUMIDITY...
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SAN DIEGO COUNTY VALLEYS...
SANTA ANA MOUNTAINS AND FOOTHILLS...
FRIDAY THROUGH SATURDAY.
MACKECHNIE
High Wind, Santa Ana Mountains and Foothills
- When
- March 28, 3:30 AM PST to 1:00 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
High Wind, San Bernardino County Valley/The Inland Empire
- When
- March 28, 10:00 AM PST to March 29, 10:51 AM PST
- Where
- San Bernardino County Valley/The Inland Empire forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
High Wind, Orange County Coastal Plain
- When
- March 28, 10:00 AM PST to 11:00 AM PST
- Where
- Orange County Coastal Plain forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- LAW ENFORCEMENT
High Wind, San Diego County Mountains
- When
- March 29, 1:20 AM PST to 6:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $70,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High Wind, San Diego County Valleys
- When
- March 29, 4:55 AM PST to 8:23 AM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nebraska, March 28, 20031 death · $10,000 · 1 event
- Damaging Winds in Ohio, March 28, 20031 injured · $425,000 · 2 events
- Damaging Winds in Michigan, March 28, 2003$45,000 · 52 kt wind · 4 events
- Damaging Winds in Michigan, March 28, 2003$3,000 · 61 kt wind · 9 events
- Heavy Snow in Michigan, March 28 to 29, 20038 events
- Marine Thunderstorm Winds in Lake Erie, March 28, 20038 events
- Marine Thunderstorm Winds in Lake Michigan, March 28, 20037 events
- Damaging Winds in Indiana, March 28, 200352 kt wind · 2 events
- Marine Thunderstorm Winds in Lake St. Clair, March 28, 20032 events
- Frost and Freeze in Colorado, March 28 to 29, 20032 events
- Frost and Freeze in Utah, March 28 to 29, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346291, 5346290, 5346294, 5346292, 5346293.